Alert archive / Oklahoma / Tornado Warnings in 2006
Tornado Warning 51, NWS Tulsa, OK
NWS Tulsa, OK issued this tornado warning at May 9, 2006, 6:33 PM CDT for Sequoyah County, Oklahoma. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2006, 6:33 PM CDT (23:33 UTC)
- Expired
- May 9, 2006, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Tulsa, OK
- Area
- Counties, with a storm outline in the text
County Sequoyah County, OK
The radar
The Western Arkansas radar (KSRX), 62 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:44 PM CDT | HAIL 2.5 | 4 Nw Box, OK | A LOT OF GOLFBALL HAIL...WITH A FEW OF THE LARGEST HAIL UP TO TENNIS BALL SIZE. |
| May 9, 7:13 PM CDT | HAIL 0.75 | Marble City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:07 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KTSA 092333 TORTSA OKC135-100015- /O.NEW.KTSA.TO.W.0051.060509T2333Z-060510T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TULSA OK 633 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A * TORNADO WARNING FOR... WESTERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA * UNTIL 715 PM CDT * AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A POTENTIALLY TORNADIC THUNDERSTORM WITH STRONG LOW LEVEL ROTATION 10 MILES NORTHWEST OF VIAN...MOVING SOUTHEAST AT 15 MPH. THIS IS A DANGEROUS STORM...A TORNADO IS OCCURRING OR COULD FORM AT ANY TIME. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VIAN...MARBLE CITY...BRUSHY AND SALLISAW. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3564 9511 3554 9510 3541 9480 3565 9466 $$
2 follow-up statements
000 WWUS54 KTSA 092345 SVSTSA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 645 PM CDT TUE MAY 9 2006 OKC135-100015- /O.CON.KTSA.TO.W.0051.000000T0000Z-060510T0015Z/ SEQUOYAH OK- 645 PM CDT TUE MAY 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WESTERN SEQUOYAH COUNTY... AT 640 PM CDT...WEATHER SERVICE RADAR CONTINUED TO INDICATE A POTENTIALLY TORNADIC THUNDERSTORM WITH STRONG LOW LEVEL ROTATION. THIS STORM WAS LOCATED NEAR BOX...MOVING SOUTHEAST AT 15 MPH. THIS IS A DANGEROUS STORM...A TORNADO IS OCCURRING OR COULD FORM AT ANY TIME. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOX...MARBLE CITY...BRUSHY...MC KEY AND SALLISAW. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3564 9507 3556 9506 3541 9480 3565 9466 $$
000 WWUS54 KTSA 092354 SVSTSA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 653 PM CDT TUE MAY 9 2006 OKC135-100015- /O.CON.KTSA.TO.W.0051.000000T0000Z-060510T0015Z/ SEQUOYAH OK- 653 PM CDT TUE MAY 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WESTERN SEQUOYAH COUNTY... AT 649 PM CDT...WEATHER SERVICE RADAR CONTINUED TO INDICATE A POTENTIALLY TORNADIC THUNDERSTORM WITH STRONG LOW LEVEL ROTATION. THIS STORM WAS LOCATED NEAR BOX...MOVING SOUTHEAST AT 15 MPH. THIS IS A DANGEROUS STORM...A TORNADO IS OCCURRING OR COULD FORM AT ANY TIME. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARBLE CITY... MC KEY...BRUSHY AND SALLISAW. A TORNADO IS ON THE GROUND IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3564 9501 3556 9504 3541 9480 3565 9466 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 5:48 PM CDT, 45 minutes earlier.
Area forecast discussion, May 9, 5:48 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
548 PM CDT TUE MAY 9 2006
.MESOSCALE UPDATE...
THE CELL IN MUSKOGEE COUNTY HAS FIRED ON A PRE-FRONTAL WIND SHIFT
AND QUICKLY BECAME SEVERE FEEDING OFF CAPES NEAR 2000 J/KG AND
DEEP-LAYER SHEAR NEAR 45 KNOTS.
A NUMBER OF UPDRAFT ARE IN THE PROCESS OF CONGEALING OVER NORTHEAST
HUGHES COUNTY. THESE CELLS ARE FEEDING OFF THE MAXIMUM INSTABILITY
IN THE AREA. DEEP-LAYER WINDS ARE SUPPORTIVE OF A SUPERCELL...
HOWEVER THE LOW-LEVEL FLOW IS NOT OPTIMAL FOR SUSTAINED LOW-LEVEL
ROTATION AT THIS TIME...BUT THE ENVIRONMENT FOR LOW-LEVEL ROTATION
IMPROVES THE DEEPER THE CELL MOVES INTO EASTERN OKLAHOMA. THE
CELL IS ON / NEAR THE OUTFLOW BOUNDARY AND HAS A THE POTENTIAL
TO BECOME A DANGEROUS CELL...ESPECIALLY IF IT TURNS RIGHT AS NOW
EXPECTED.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM FORECASTER ID= 1
LONG TERM FORECASTER ID= 1Hazardous weather outlook, May 9, 6:22 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT TUE MAY 9 2006
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
622 PM CDT TUE MAY 9 2006
...TORNADO WATCH IN EFFECT FOR MUCH OF THE AREA THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF THE AREA TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...SOUTH OF INTERSTATE 44.
ONSET...ONGOING.
AREA AT GREATEST RISK...ALONG AND NEAR A FORT SMITH...
MCALESTER LINE.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS.
FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
THUNDERSTORMS HAVE RAPIDLY DEVELOPED EARLY THIS EVENING AND HAVE
QUICKLY STRENGTHENED. WITH THE ATMOSPHERE REMAINING EXTREMELY
UNSTABLE...SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING.
EARLY THIS EVENING THE REMNANTS OF AN OUTFLOW BOUNDARY OVER THE
SOUTHERN PART OF THE AREA...AND A WEAK COLD FRONT IN THE NORTH WERE
PROVIDING THE MAIN FOCUS FOR DEVELOPMENT. INSTABILITY AND SHEAR
PROFILES CONTINUE TO SUGGEST SUPERCELLS ARE LIKELY WITH VERY LARGE
HAIL...DAMAGING DOWNBURST WINDS AND A FEW TORNADOES. THE TORNADO
THREAT WILL BE ENHANCED ALONG THE BOUNDARIES...ESPECIALLY IF ANY
SUPERCELLS RESIDE ALONG THE BOUNDARIES FOR ANY EXTENDED AMOUNT OF
TIME.
THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE
OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THE MAIN THREAT OVERNIGHT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WIND. IN ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY IN
THE STRONGER STORMS WITH FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS COULD REMAIN ACROSS THE AREA WEDNESDAY MORNING BUT
HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA FOR THURSDAY AND
FRIDAY. THUNDERSTORMS WILL THEN RETURN FOR THE WEEKEND AS ANOTHER
COLD FRONT APPROACHES THE AREA.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Local storm report, May 9, 12:41 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG 3 S JAY 36.38N 94.80W
05/09/2006 DELAWARE OK LAW ENFORCEMENT
TREES DOWN NEAR LAKE EUCHA
&&
MATLocal storm report, May 9, 12:42 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL FAIRLAND 36.75N 94.85W
05/09/2006 M0.75 INCH OTTAWA OK PUBLIC
&&
MATLocal storm report, May 9, 12:59 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM TSTM WND DMG 10 NNE TAHLEQUAH 36.05N 94.90W
05/09/2006 CHEROKEE OK PUBLIC
LARGE TREE LIMBS DOWN
&&
MATLocal storm report, May 9, 1:18 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM HAIL 4 N COPAN 36.96N 95.93W
05/09/2006 E1.25 INCH WASHINGTON OK PUBLIC
0317 AM HAIL 1 N WANN 36.93N 95.80W
05/09/2006 E0.88 INCH NOWATA OK EMERGENCY MNGR
0317 AM HAIL 2 N WANN 36.94N 95.80W
05/09/2006 E1.50 INCH NOWATA OK PUBLIC
0623 AM TSTM WND DMG 2 W CHELSEA 36.54N 95.47W
05/09/2006 ROGERS OK EMERGENCY MNGR
TREES UPROOTED BY WIND
&&
MATLocal storm report, May 9, 6:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 6 NW SCIPIO 35.12N 96.03W
05/09/2006 E1.00 INCH PITTSBURG OK PUBLIC
&&
NMKThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:46 AM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 44 min |
| May 9, 3:11 AM CDT | Severe Thunderstorm Warning | TSA | Nowata | 64 min |
| May 9, 3:31 AM CDT | Flash Flood Watch | TSA | Craig, Delaware, Mayes, Nowata, Ottawa, Rogers and 1 more | 4 hr |
| May 9, 3:45 AM CDT | Severe Thunderstorm Warning | TSA | Craig | 60 min |
| May 9, 4:08 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 67 min |
| May 9, 4:29 AM CDT | Tornado Warning | TSA | Craig, Ottawa | 61 min |
| May 9, 4:53 AM CDT | Severe Thunderstorm Warning | TSA | Nowata | 52 min |
| May 9, 5:17 AM CDT | Severe Thunderstorm Warning | TSA | Craig | 58 min |
| May 9, 5:26 AM CDT | Tornado Warning | TSA | Ottawa | 22 min |
| May 9, 5:39 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Rogers | 51 min |
| May 9, 5:56 AM CDT | Severe Thunderstorm Warning | TSA | Mayes | 64 min |
| May 9, 6:04 AM CDT | Severe Thunderstorm Warning | TSA | Delaware, Ottawa | 56 min |
| May 9, 6:37 AM CDT | Severe Thunderstorm Warning | TSA | Cherokee | 53 min |
| May 9, 11:01 AM CDT | Flash Flood Watch | TSA | Adair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more | 23 hr |
| May 9, 5:32 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Muskogee | 58 min |
| May 9, 5:58 PM CDT | Severe Thunderstorm Warning | TSA | Pittsburg | 77 min |
| May 9, 6:01 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh | 59 min |
| May 9, 6:21 PM CDT | Severe Thunderstorm Warning | TSA | Sequoyah | 54 min |
| May 9, 6:24 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee | 53 min |
| May 9, 6:46 PM CDT | Tornado Warning | TSA | Pittsburg | 59 min |
| May 9, 6:48 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh | 57 min |
Nearby
Tornado Warnings in Oklahoma, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.